Alert archive / Maine / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 20, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 22, 2008, 3:22 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2008, 3:22 PM EDT (19:22 UTC)
- Expired
- Jun 22, 2008, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 101 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:22 AM EDT, 5 hours earlier.
Area forecast discussion, Jun 22, 10:22 AM EDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1022 AM EDT SUN JUN 22 2008 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL REMAIN NEAR THE NORTHEAST INTO TUESDAY KEEPING CONDITIONS UNSETTLED WITH SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD EAST WEDNESDAY. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... HAVE UPDATED THE GRIDS TO REDUCE INITIAL CLOUD COVER AS WELL AS LOWERING POPS SOME. AREA OF SHOWERS/THUNDERSTORMS CURRENTLY CROSSING VT/NH SHOULD WEAKEN AS IT MOVES UNDER UPPER LEVEL RIDGE OVER MAINE. WITH 500 MB RIDGE NOT MOVING EAST OF THE AREA UNTIL THIS EVENING...THINK SCATTERED SHOWERS/THUNDER OVER THE WEST AND ISOLATED SHOWERS OVER THE NE IS THE WAY TO GO. OVER DOWNEAST THE MARINE LAYER WILL KEEP THE ATMOSPHERE RATHER STABLE FOR MUCH OF THE DAY AND HAVE OPTED TO REMOVE THE MENTION OF PRECIP FOR THE AFTERNOON. && .SHORT TERM /7 PM THIS EVENING THROUGH MONDAY NIGHT/... WITH UPPER LEVEL LOW PRESSURE REMAINING NEARBY TO OUR WEST...ANOTHER SMALL SHORTWAVE WILL BE LIFTING OUT OF THE TROUGH AND MOVING THROUGH ON MONDAY BRINGING CHANCES FOR SHOWERS AND AFTERNOON THUNDERSTORMS. A SOUTH WIND AHEAD OF THE LOW WILL MAINTAIN HUMID CONDITIONS. SOUTH WINDS OFF THE OCEAN WILL KEEP TEMPS A FEW DEGREES COOLER THAN SUNDAYS HIGHS. ANY SHOWERS OR THUNDERSTORMS SHOULD MOVE AWAY MONDAY NIGHT AS THE SHORTWAVE MOVES TO THE EAST. UPPER LEVEL LOW PRESSURE WILL LIFT NORTH OF THE AREA TUESDAY BRINGING A WEAK COLD FRONT THROUGH. THIS WILL BRING A CHANCE FOR THUNDERSTORMS...MAINLY DOWNEAST...DURING THE MIDDAY AND AFTERNOON AS THE FRONT MOVES THROUGH. && .LONG TERM /TUESDAY THROUGH SATURDAY/... DRIER AIR WILL MOVE IN FROM THE NORTHWEST TUESDAY NIGHT AS THE TROUGH LIFTS OUT TO THE NORTHEAST AND WINDS SHIFT TO THE WEST AND NORTHWEST. THIS WILL BRING DRY CONDITIONS WEDNESDAY INTO EARLY THURSDAY. A SHORTWAVE APPROACHING THURSDAY WILL THEN BRING CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. SHORTWAVE RIDGING MAY BRING PARTIAL CLEARING FOR FRIDAY BEFORE ANOTHER FAST MOVING THROUGH IN OUR ACTIVE PATTERN APPROACHES SATURDAY WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. MODELS CURRENTLY SHOW A POTENTIAL FOR A STRONG TROUGH ON SATURDAY WITH THE GFS MORE PROGRESSIVE AND THE ECMWF SLOWER. FOR NOW JUST EMPHASIZING SHOWERS/THUNDERSTORMS SATURDAY WITH STRONG DYNAMICS BRINGING POTENTIAL FOR THUNDER ANYWHERE ACROSS THE AREA. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... CONDITIONS WILL RANGE FROM VFR TO IFR ACROSS NORTHERN AREAS EARLY THIS MORNING...WITH IFR TO VLIFR CONDITIONS DOWNEAST. THE LOW CLOUDS/FOG WILL LIFT AND DISSIPATE DURING THE MORNING...MOST PERSISTENT NEAR THE DOWNEAST COAST. GENERALLY VFR CONDITIONS ARE THEN EXPECTED ACROSS THE ENTIRE REGION FROM LATE MORNING THROUGH THE AFTERNOON. HOWEVER...CEILINGS/VISIBILITIES WILL BE REDUCED AT TIMES IN THE VICINITY OF ANY SHOWERS OR THUNDERSTORMS. CEILINGS/VISIBILITIES WILL LOWER TONIGHT WITH EVENING SHOWERS AND THUNDERSTORMS...WITH ADDITIONAL SHOWERS DEVELOPING OVERNIGHT. CONDITIONS SHOULD GENERALLY LOWER TO MVFR/IFR LEVELS OVERNIGHT...WITH AREAS OF LIFR. IFR CONDITIONS MONDAY MORNING MAY IMPROVE TO MVFR DURING THE MIDDAY AS LOW CLOUDS AND FOG LIFT TO A LOW TO MID DECK. VFR CONDITIONS ARE THEN LIKELY TUESDAY THROUGH MID WEEK AS DRIER AIR WORKS IN. && .MARINE... NEAR TERM: WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS TODAY THROUGH TONIGHT. VISIBILITIES WILL BE REDUCED IN SHOWERS/THUNDERSTORMS AND FOG TODAY THROUGH TONIGHT. SHORT TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA THROUGH MID WEEK. FOG WILL LIKELY AFFECT THE WATERS MONDAY WITH PATCHY FOG STILL AROUND ON TUESDAY. DRIER AIR WILL BRING GOOD VISIBILITY ON WEDNESDAY. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...LULOFS SHORT TERM...BLOOMER LONG TERM...BLOOMER AVIATION...LULOFS MARINE...LULOFS/BLOOMER/NORCROSS
Hazardous weather outlook, Jun 22, 4:57 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 457 AM EDT SUN JUN 22 2008 MEZ001>006-010-011-015>017-029>032-231100- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 457 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-231100- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 457 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NORCROSS
In the hours before
Special weather statement, Jun 22, 3:04 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
304 PM EDT SUN JUN 22 2008
MEZ005-011-031-222000-
CENTRAL PENOBSCOT-NORTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
304 PM EDT SUN JUN 22 2008
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...
AT 302 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 10 MILES NORTHWEST OF HOWLAND. THE STORM WAS MOVING
NORTHEAST AT 26 MPH.
LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
MILLINOCKET AT 345 PM EDT
EAST MILLINOCKET...MEDWAY AT 350 PM EDT
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
LULOFSNearby
Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.